MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 12 HOLE / L274MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 12 HOLE / L274MM; PLATE, FIXATION, BONE
Model Number 627642
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 12/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Rep reported scheduled revision surgery for a broken left lateral femoral plate on (b)(6) 2016 due to the plate breaking.
 
Additional Manufacturer Narrative
The reported event that distal lateral femur plate axsos 3 ti for right femur 12 hole / l274mm was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be patient related.The failure was caused by fatigue/overload.The device inspection revealed the breakage surface of the plate is consistent with a fatigue breakage.This occurs when the device is subjected to a high load during a certain period of time.An overloading of the plate would then cause the breakage observed.Moreover, it was reported that the patient had non-union of bone (no consolidation after 5 months) and the patient was (b)(6), therefore her bone quality might not be optimal (osteoporosis, slow osteosynthesis).In addition, her personal characteristics point to a weight over the average (b)(6), which are factors that contribute to overloading of the plate and are clearly described in the instructions for use as adverse effects and contraindications of this device.Note, as stated in the ifu (v15013): ¿3 contraindications.The physician¿s education, training and professional judgement must be relied upon to choose the most appropriate device and treatment.Conditions presenting an increased risk of failure include: ¿ obesity.An overweight or obese patient can produce loads on the implant that can lead to failure of the fixation of the device or to failure of the device itself.[¿] 6 adverse effects in many instances, adverse results may be clinically related rather than device related.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: ¿ delayed union or non-union of the fracture site.¿ these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ [original statement(s)] a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
Rep reported scheduled revision surgery for a broken left lateral femural plate on (b)(6) 2016 due to the plate breaking.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 12 HOLE / L274MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6258443
Report Number0008031020-2017-00033
Device Sequence Number1025958
Product Code HRS
UDI-Device Identifier07613252579670
UDI-Public(01)07613252579670(10)V03504
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K123964
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number627642
Device Catalogue Number627612
Device Lot NumberV03504
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2017
Initial Date Received by Manufacturer 12/20/2016
Supplement Date Received by Manufacturer06/21/2017
Initial Report FDA Received Date01/17/2017
Supplement Report FDA Received Date07/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight90